Alert archive / Maryland / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

August 28, 2020Talbot County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 28, 2020, 11:37 PM EDT for Talbot County, Maryland. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2020, 11:37 PM EDT (03:37 UTC)
Expired
Aug 29, 2020, 12:15 AM EDT
In force
38 min
Issued by
NWS Philadelphia/Mount Holly

County Talbot County, MD

The radar

The Dover AFB radar (KDOX), 61 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 3.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1272 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

015 
WWUS81 KPHI 290337
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
1137 PM EDT Fri Aug 28 2020

MDZ019-290415-
Talbot-
1137 PM EDT Fri Aug 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TALBOT COUNTY...

At 1137 PM EDT, a strong thunderstorm was located near Taylors
Island, moving east at 30 mph.

Wind gusts up to 40 mph are possible with this storm.

Locations impacted include...
Easton, Trappe, Oxford, Hambleton and Windyhill. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3878 7597 3873 7601 3870 7599 3867 7594
      3860 7599 3857 7604 3863 7608 3864 7615
      3868 7617 3869 7619 3867 7620 3871 7621
      3871 7624 3875 7622 3872 7628 3875 7630
      3876 7630
TIME...MOT...LOC 0337Z 259DEG 26KT 3853 7633 

$$

Gorse

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 28, 6:46 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 28, 6:46 PM EDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
646 PM EDT Fri Aug 28 2020

.SYNOPSIS...
An area of low pressure will track north of our region Saturday,
dragging a strong cold front overhead. Remnant moisture from
Tropical Cyclone Laura will enhance rainfall ahead of this cold
front. High pressure will take control of the weather Sunday and
much of Monday before a warm front lifts northward into the area
late Monday into Tuesday. Unsettled weather looks to move into the
region for the second half of next week as a slow-moving cold front
works its way eastward.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Decent batch of showers and tstms have crossed much of the
region (sparing the Northern areas). Downpours, some damaging
winds and localized flooding have been reported. Reports have
been issued in the LSRs.The Severe Thunderstorm Watch will be
cancelled at 7 PM for most areas except srn DE and parts of the
ern shore of MD where convection is still developing. We expect
to see these areas to storm thru 8 PM or 9 PM and the remaining
part of the Watch will come down then.

Models still showing more activity overnight. So after a decrease
in pops this evening, another increase in pops after midnight as
the next shortwaves move along the front. Rains with iso-sct thunder
expected. Conditions will remain warm/muggy for the rest of
the overnight with patchy fog developing.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Tropical airmass remains over the area on Saturday ahead of the
approaching remnants of Hurricane Laura. Meanwhile, low pressure
passing north of the region will drag a cold front east, and the
remnant low of Laura will be picked up by the front.

Showers and scattered thunderstorms will develop in the morning
ahead of these systems, but will increase going into the afternoon
as the low passes over the region.

Surface dewpoints will be well in the 70s, PWATs will be 2-2.5
inches, setting the stage for several rounds of potentially heavy
rain, especially in the afternoon. What remains to be seen, however,
is how unstable the airmass will become. The combination of rain and
cloud cover should keep temperatures in the 70s to low 80s, and this
would keep CAPE relatively minimal, generally maxing out around 500
J/kg. However, MUCAPE will be up around 1000-1500 J/kg across
Delmarva, and from 500-1000 J/kg elsewhere. 0-6 km Bulk Shear will
be 30-35 kt. One other area of concern is the interaction of the
remnant low of Laura with the passing cold front. BUKFIT helicity
values are fairly high, in the 125-140 range, opening up the
possibility of a few tornadoes in the afternoon.

Still, the primary concern will be the heavy rain, especially taking
into consideration how much rain falls today and where it falls.
Flash flooding remains a threat.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
If you're in want of rain, we have it here in the long term
forecast. Several opportunities will present themselves for some
meaningful rainfall over the course of the upcoming week with
several cold fronts and the remnants of Laura.

The first of these cold fronts will be on the move across the region
Saturday night, infused with moisture and vigor from Laura, thus the
Slight Severe Risk and flooding concerns. Thankfully the front will
remain progressive, pushing most of the moisture out of the region
and offshore early Saturday evening or overnight sometime near the
start of the extended. High pressure will then begin to build
eastward, ushering in a quieter stretch of weather Sunday and into
early Monday. Highs will be much cooler in the upper 70s to around
80. Dew points in the 50s and 60s are going to feel great.

A warm front begins to lift northward through the day Monday as a
weak wave of low pressure tracks out of the Southeast and into the
Mid-Atlantic. The GFS is suggesting a coastal low may form in the
process, which complicates the forecast for Tuesday as onshore flow
then develops. The EC is not quite on board, but tended to favor the
GFS in this case, going with highs a little cooler than blended
solutions in the upper 70s.

Meanwhile, a series of shortwave troughs pivoting around a deep mid-
level trough across the Hudson Bay will drive a series of surface
impulses across the Northern Tier of the country. A piece of energy
cuts off as weak mid-level trough dives down into the Southern
Plains, leading to an elongated area of PV from Texas to the
Northeast. At the surface, this looks to manifest itself in the form
of a nearly stationary front, with rounds of rainfall moving
northeastward along it. With decent agreement between the GFS and
EC, am more confident in this pattern, but the exact position of
this front and rainfall remain rather dubious to say the least. Will
need to watch for heavy rainfall and flooding concerns, especially
if this boundary settles eastward over our region after rainfall
this weekend with Laura's remnants.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Overall, VFR until around 06Z. SHRA/TSRA will result in
sub-VFR conditions should storms pass over a terminal. First round
of convection will occur between 18Z-00Z, and then another round of
convection, mainly impacting southern terminals, is possible after
06Z. VSBY restrictions in fog possible towards daybreak. SW winds 10
kt or less, except higher in thunderstorms. Moderate confidence.

Saturday...IFR in +SHRA and scattered TSRA. W-SW winds 10-15 kt with
gusts up to 20 kt. Moderate confidence.

Outlook...
Sunday...VFR with northwesterly winds from 10 to 15 knots and gusts
to 20 knots. High confidence.

Monday...VFR in the morning with showers and thunderstorms possible
late in the afternoon and evening. Northerly winds turning south-
southeasterly in the afternoon from 5 to 10 knots. Moderate
confidence.

Tuesday...Showers and thunderstorms will likely lead to sub-VFR
conditions throughout the day. East-southeasterly winds from 10 to
15 knots with gusts to 20 knots. Moderate confidence.

Wednesday...Mostly VFR conditions expected, with scattered showers
and thunderstorms. Southerly winds from 5 to 10 knots with gusts to
15 knots. Low confidence.

&&

.MARINE...
Generally, sub-Small Craft Advisory conditions tonight and Saturday.
SW winds will increase to 15-20 kt with 4 ft seas on Saturday.
Thunderstorms this evening, and again on Saturday will result in 35+
kt gusts and reduced VSBYs in heavy rain.

Outlook...
Saturday night and Sunday...SCA conditions may linger into early
Sunday morning with southwesterly winds turning westerly from 15 to
20 knots and gusts to 25 knots. Seas from 2 to 4 feet.

Monday...sub-SCA conditions expected with northeasterly winds
turning southeasterly in the afternoon from 10 to 15 knots. Seas
from 1 to 3 feet.

Tuesday...Sub-SCA conditions expected with southeasterly winds from
15 to 20 knots and seas from 2 to 4 feet.

Wednesday...Sub-SCA conditions expected with southerly winds from 10
to 15 knots and seas from 2 to 4 feet.

Rip currents...
There is a low risk for the development of dangerous and life threatening
rip currents into this evening. On Saturday, however, the risk for
dangerous rip currents increases to moderate under strong SW flow.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Davis
Near Term...MPS/PO
Short Term...MPS
Long Term...Davis
Aviation...Davis/MPS
Marine...Davis/MPS
Hazardous weather outlook, Aug 28, 9:28 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
928 PM EDT Fri Aug 28 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-300130-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
928 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms on Saturday will produce areas of heavy
rain, and enhanced rainfall rates may result in local flash flooding.
In addition, some thunderstorms could be severe with locally
damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

DEZ004-NJZ014-024>026-300130-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
928 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a moderate risk for the development of dangerous rip
currents on Saturday.

Showers and thunderstorms on Saturday will produce areas of heavy
rain, and enhanced rainfall rates may result in local flash flooding.
In addition, some thunderstorms could be severe with locally
damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

ANZ430-431-450>455-300130-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
928 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Some thunderstorms Saturday may produce locally strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Local storm report, Aug 28, 10:56 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1056 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     1 NNW OCEAN GATE        39.94N 74.14W
08/28/2020                   OCEAN              NJ   UTILITY COMPANY

            SEVERAL REPORTS OF TREES AND POWER LINES
            DOWN IN THE ISLAND HEIGHTS AREA. TIME
            ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Aug 28, 11:00 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 W TOMS RIVER          39.95N 74.22W
08/28/2020                   OCEAN              NJ   UTILITY COMPANY

            SEVERAL REPORTS OF DOWNED TREES AND POWER
            LINES WITH NUMEROUS POWER OUTAGES IN THE
            TOMS RIVER AREA. TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Aug 28, 11:03 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1103 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     2 N QUINTON             39.58N 75.41W
08/28/2020                   SALEM              NJ   TRAINED SPOTTER

            LARGE TREE DOWNED ON ACTON STATION ROAD.
            TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Aug 28, 11:06 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1106 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     2 SSW SEASIDE PARK      39.91N 74.08W
08/28/2020                   OCEAN              NJ   LAW ENFORCEMENT

            SEVERAL REPORTS OF DOWNED POWER LINES NEAR
            CENTRAL AVENUE IN BERKELEY. TIME ESTIMATED
            FROM RADAR.

&&

CMS
Local storm report, Aug 28, 11:15 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1115 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     FORKED RIVER            39.84N 74.19W
08/28/2020                   OCEAN              NJ   UTILITY COMPANY

            DOWNED TREES AND POWER LINES IN SEVERAL
            LOCATIONS IN FORKED RIVER. TIME ESTIMATED
            FROM RADAR.

&&

CMS
Special weather statement, Aug 28, 11:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1137 PM EDT Fri Aug 28 2020

MDZ019-290415-
Talbot-
1137 PM EDT Fri Aug 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TALBOT COUNTY...

At 1137 PM EDT, a strong thunderstorm was located near Taylors
Island, moving east at 30 mph.

Wind gusts up to 40 mph are possible with this storm.

Locations impacted include...
Easton, Trappe, Oxford, Hambleton and Windyhill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3878 7597 3873 7601 3870 7599 3867 7594
      3860 7599 3857 7604 3863 7608 3864 7615
      3868 7617 3869 7619 3867 7620 3871 7621
      3871 7624 3875 7622 3872 7628 3875 7630
      3876 7630
TIME...MOT...LOC 0337Z 259DEG 26KT 3853 7633

Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 9:59 AM EDTAreal Flood AdvisoryPHICamden, Gloucester, Salem4 hr
Aug 29, 11:58 AM EDTFlash Flood WarningPHICamden, Gloucester, Salem4 hr
Aug 29, 12:15 PM EDTAreal Flood AdvisoryPHIBurlington, Camden4 hr
Aug 29, 12:36 PM EDTAreal Flood AdvisoryPHIMonmouth, Ocean4 hr
Aug 29, 2:27 PM EDTAreal Flood AdvisoryPHIOcean3 hr
Aug 29, 2:46 PM EDTAreal Flood AdvisoryPHIAtlantic, Cape May, Cumberland3 hr
Aug 29, 3:04 PM EDTSmall Craft AdvisoryPHI15 hr
Aug 29, 3:53 PM EDTAreal Flood WarningPHIGloucester, Salem4 hr
Aug 29, 6:26 PM EDTSevere Thunderstorm WarningPHIWarren64 min
Aug 29, 7:16 PM EDTSevere Thunderstorm WarningPHIHunterdon, Warren59 min
Aug 29, 5:34 PM EDTSpecial Weather StatementPHICarbon, Monroe56 min
Aug 29, 6:08 PM EDTSpecial Weather StatementPHIBerks, Carbon, Lehigh, Northampton67 min
Aug 29, 6:50 PM EDTSpecial Weather StatementPHIBerks55 min
Aug 29, 12:58 AM EDTSpecial Weather StatementPHISussex32 min
Aug 29, 8:16 AM EDTAreal Flood AdvisoryPHIKent, Sussex4 hr
Aug 29, 2:02 PM EDTAreal Flood AdvisoryPHIKent, Sussex3 hr
Aug 29, 2:38 PM EDTSevere Thunderstorm WarningPHISussex26 min
Aug 29, 2:49 PM EDTSpecial Weather StatementPHINew Castle41 min
Aug 29, 12:32 AM EDTSpecial Weather StatementPHIWicomico28 min
Aug 29, 5:30 PM EDTSpecial Weather StatementPHICecil60 min

Nearby

Special Weather Statements in Maryland, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.